Tennessee, 2008

Damaging Winds in Tennessee, December 27, 2008

December 27, 2008 · NWS OHX · 2 events in 2 counties and zones

Thunderstorm wind damage occurred in Davidson and Humphreys Counties on December 27.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Thunderstorm wind damage occurred in Davidson and Humphreys Counties on December 27.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 27, 8:27 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Dec 27, 8:27 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
827 PM CST SAT DEC 27 2008

.UPDATE...IT WAS MOSTLY CLOUDY, BREEZY AND MILD ACROSS THE MID
STATE THIS EVENING WITH TEMPERATURES RANGING FROM THE UPPER 50S
ALONG THE CUMBERLAND PLATEAU TO NEAR 70 ALONG THE TENNESSEE RIVER.
A NARROW BAND OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS
CONTINUED TO SURGE EASTWARD AT 35 TO 40 MPH ACROSS WESTERN
TENNESSEE. AT 02Z THE BAND OF SHOWERS AND STORMS WAS LOCATED JUST
WEST OF STEWART COUNTY.

SOUTH WINDS WERE MAINLY IN THE 15 TO 25 MPH RANGE THIS EVENING,
WITH SOME HIGHER GUSTS TO AROUND 35. IF WINDS CONTINUE AT THIS
LEVEL, WILL ALLOW WIND ADVISORY TO EXPIRE AT MIDNIGHT.

HEAVIEST SHOWERS AND THUNDERSTORMS ARE OCCURRING ALONG A PRE-
FRONTAL TROUGH, AND AT 02Z THE COLD FRONT WAS STILL BACK OVER
EASTERN ARKANSAS, WITH SCATTERED TO NUMEROUS SHOWERS OCCURRING IN
A BROAD BAND BETWEEN THE COLD FRONT AND THE NARROW BAND OF SHOWERS
AND STORMS ALONG PRE-FRONTAL TROUGH.

IT NOW LOOKS LIKE THE COLD FRONT WILL REACH THE NASHVILLE AREA BETWEEN
07Z AND 08Z AND CROSSVILLE AROUND 11Z. HAVE TEMPERED OVERNIGHT
COOLING A BIT, BASED ON SLOWER FRONTAL MOVEMENT, ESPECIALLY EAST.

STILL WOULDNT BE SURPRISED TO SEE A FEW STRONG-TO-SEVERE
THUNDERSTORMS IN THE MID STATE OVERNIGHT, ALONG WITH PONDING OF
WATER DUE TO BRIEF HEAVY DOWNPOURS. BRIEF WIND GUSTS OF 45 MPH TO
60 MPH COULD OCCUR WITH THE STRONGEST STORMS, ALONG WITH AROUND
3/4 INCH OF RAIN IN ONLY A BRIEF PERIOD OF TIME. LOCAL STORM
REPORTS FROM MEMPHIS INDICATE ISOLATED WIND GUSTS ESTIMATED AT 60
MPH, ALONG WITH SOME DOWNED TREES AND POWER LINES, AS THE STORMS
ROLLED THROUGH THEIR AREA EARLIER THIS EVENING.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.

&&

19
Hazardous weather outlook, Dec 27, 3:48 AM CST, 17 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
348 AM CST SAT DEC 27 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-281130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
348 AM CST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THE FOLLOWING WEATHER HAZARD(S) ARE IN EFFECT...

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT...

A COLD FRONT IS EXPECTED TO BRING A BAND OF STRONG THUNDERSTORMS
ACROSS THE AREA TONIGHT POSSIBLY LEADING TO LOCALIZED WIND DAMAGE.
ADDITIONALLY...WINDS AHEAD OF THE FRONT TODAY AND EARLY TONIGHT
WILL GUST BETWEEN 35 AND 40 MPH.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Humphreys

When
December 27, 9:33 PM CST
Where
Humphreys County, 2 mi S of New Johnsonville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.991, -87.970

Damage was reported to metal roofing on barn.

Thunderstorm Wind, Davidson

When
December 27, 11:20 PM CST
Where
Davidson County, (Bna)nashville Metro
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.130, -86.680

Two trees were reported blown down in Bordeaux.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147472, 147481.